Side effects

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.
Post Reply
Laino107
Newbie
Posts: 4
Joined: Sun May 05, 2013 5:19 am

Side effects

Post by Laino107 » Thu May 09, 2013 1:49 pm

Hi all! Started Tecfidera about 10 days ago and wanted to know what side effects everyone is dealing with. I had the heat/bad flushing for a day or two. My main concern is the nausea and stomach pain. My MS dr actually had me cut back to one pill a day to alleviate some of this. Anyone else experience nausea/stomach pain? So hard not to be able to find more info on side effects because the drug is so new. Help!

Diagnosed in 1998

Loriyas
Family Elder
Posts: 629
Joined: Sun Apr 02, 2006 2:00 pm
Location: Naples, FL
Contact:

Re: Side effects

Post by Loriyas » Thu May 09, 2013 2:14 pm

I'm sorry I can't help you with any information. I have been told the gastrointestinal side effects are transient and usually subside within the first month. Would you keep us updated on your experience with this drug? It would be so appreciated.

User avatar
NHE
Volunteer Moderator
Posts: 5177
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Side effects

Post by NHE » Thu May 09, 2013 4:02 pm

Laino107 wrote:Hi all! Started Tecfidera about 10 days ago and wanted to know what side effects everyone is dealing with. I had the heat/bad flushing for a day or two. My main concern is the nausea and stomach pain. My MS dr actually had me cut back to one pill a day to alleviate some of this. Anyone else experience nausea/stomach pain? So hard not to be able to find more info on side effects because the drug is so new. Help!

Diagnosed in 1998
Hi Laino,
Welcome to ThisIsMS. The prescribing information for Tecfidera indicates that patients should start out at a 120 mg dose for one week before switching over to the 240 mg dose. http://www.tecfidera.com/tecfidera-pres ... ation.html How did you do on the low dose or did you start out at 240 mg?

NHE

Laino107
Newbie
Posts: 4
Joined: Sun May 05, 2013 5:19 am

Re: Side effects

Post by Laino107 » Thu May 09, 2013 4:45 pm

I did start at the prescribed dose of 120 mg twice a day. After day 3 the MS specialist told me to cut it back to once a day for the remaining 4 days to lessen the side effects. I am still dealing with the nausea and stomach pain, so I'm waiting to hear back from the doc to see what she recommends next.

Laino107
Newbie
Posts: 4
Joined: Sun May 05, 2013 5:19 am

Re: Side effects

Post by Laino107 » Thu May 09, 2013 4:46 pm

Thanks Lori, I will certainly keep you posted :)

User avatar
KDGO
Family Member
Posts: 62
Joined: Sat Jun 19, 2010 2:00 pm

Re: Side effects

Post by KDGO » Fri May 10, 2013 9:08 am

Thanks everyone for posting your experience with Tecfidera. I am also most interested in how this drug will help with MS progression and symptoms.

betsy30327
Newbie
Posts: 3
Joined: Fri May 10, 2013 6:39 pm

Re: Side effects

Post by betsy30327 » Fri May 10, 2013 7:06 pm

I started Tecfidera 10 days ago but could not tolerate twice per day dose. Nausea, upper abdominal pain and watery diarrhea. I just started the 240 mg today and taking active probiotics daily and Immodium every 8 hours. Capsules are really huge and wonder if Biogen knows that some of us have a difficult time swallowing. Would rather have smaller capsules. I'm hoping my body will adjust....two months of this would be really tough.

Anyone else having these symptoms?

Thanks,
Betsy

Laino107
Newbie
Posts: 4
Joined: Sun May 05, 2013 5:19 am

Re: Side effects

Post by Laino107 » Sat May 11, 2013 10:08 pm

Hey Betsy I was wondering how u are doing. I'm up in the middle of the night with unbearable itching all over. I mean itching that I am scratching so much I know I'm gonna leave marks. My skin is so read and burning! I had this on day one, then yesterday and now today. I just took a Benadryl, waiting for if to work. Did this ever happen to you?

betsy30327
Newbie
Posts: 3
Joined: Fri May 10, 2013 6:39 pm

Re: Side effects

Post by betsy30327 » Sun May 12, 2013 5:12 am

I strongly suggest you call your physician. I have just experienced mild itching. Your reaction may indicate an allergy.

User avatar
lyndacarol
Family Elder
Posts: 3390
Joined: Thu Dec 22, 2005 3:00 pm
Contact:

Re: Side effects

Post by lyndacarol » Sun May 12, 2013 8:20 am

Laino – Look into checking the liver; itching often can be a symptom of a problem there.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"

MarketingMaven
Newbie
Posts: 7
Joined: Thu Apr 18, 2013 12:25 pm

Re: Side effects

Post by MarketingMaven » Wed May 15, 2013 2:24 pm

I'm in week 4 - no stomach problems, but still experiencing flushing of face, neck and arms, intensity varies quite a bit day to day.

User avatar
KClay
Getting to Know You...
Posts: 19
Joined: Mon May 17, 2010 2:00 pm
Location: Texas
Contact:

Re: Side effects

Post by KClay » Fri May 17, 2013 4:55 pm

I am on week three. I have had flushing twice. The worst is abdominal pain, watery diarrhea.
I think I had an MS flair that started about the time I started Tecfidera. Woke up extremely dizzy one morning. Stumbled around the house trying to get dressed. This is a new problem for me. After about ten days, I am still somewhat dizzy, but it is much better. Today I actually feel almost normal again. It was hard to know if the nausea was meds or the dizziness. However, the abdominal pain/diarrhea was meds for sure. I hope it doesn't last long. I was on Avonex for four years and the side effects never lessened at all. Thanks for all posting. Maybe we can get this new drug figured out!
Kelley

mikro
Newbie
Posts: 7
Joined: Mon May 20, 2013 4:01 am

Re: Side effects

Post by mikro » Mon May 20, 2013 4:45 am

MarketingMaven wrote:I'm in week 4 - no stomach problems, but still experiencing flushing of face, neck and arms, intensity varies quite a bit day to day.
Same here but I've started with a lower dose. I still have flushing of face, neck and arms every second time. After 30 minutes it's nearly away. I had some watery diarrhea but not very disturbing.

I take it right before breakfast on an empty stomach and that's where the side effects are the most. I eat several times per day and have less side effects when taking it later the day.

kromer
Newbie
Posts: 9
Joined: Tue May 21, 2013 2:23 pm

Re: Side effects

Post by kromer » Tue May 21, 2013 2:36 pm

Hi! I just started on this new med this week, so I am still on the lower dose. I am extremely happy. I have been struggling with flulike symptoms with Avonex, and I have felt much better. I have experienced one flushing episode with my morning dose. I am thinking it might be better to eat first before taking. I also was automatically signed up for copayment help, so my cost has gone from 100 to 10 dollars/month. Hope others have good experience with this drug.

mikro
Newbie
Posts: 7
Joined: Mon May 20, 2013 4:01 am

Re: Side effects

Post by mikro » Tue May 21, 2013 10:55 pm

kromer wrote:I am thinking it might be better to eat first before taking.
I'm not sure if that's a good idea. The capsules are treated to be resistant to stomach acid. If you eat before they can't pass the stomach fast enough the reach the enteric where it should be effective. So you would probably don't get the full effect.

I can imagine that it has much lower side effects than Avonex. I was on Rebif years ago but only for a short time as the side effects were unacceptable.

Post Reply
  • Similar Topics
    Replies
    Views
    Last post